Issue: 2016 > October > photo quiz

Answer to Photo Quiz: What does the skin tell us in this haemodialysis patient?

Full textPDF

Full text


Computer tomography additionally showed intramuscular and intradermal calcifications. We diagnosed calciphylaxis as a complication of chronic kidney failure and non-adherence to medication because of the combination of the pain, the clinical presentation and the long-term bone and mineral imbalance. No skin biopsy was taken to avoid superimposed infection. The treatment was multifactorial, starting with adequate pain control. We intensified the haemodialysis to six times weekly with low calcium in the dialysis fluid. Vitamin D suppletion was ceased. With the intention to dissolve the calcium depositions intravenous sodium thiosulphate was given at the end of the dialysis session. Acenocoumarol was stopped because this may maintain calciphylaxis since the vitamin K-dependent matrix Gla protein is a potent inhibitor of arterial calcification. In addition, coumarin-induced skin necrosis was a second potential cause of the painful legs. During treatment the phosphate and parathyroid hormone levels normalised. Unfortunately, the skin lesions did not disappear and the patient died after two months of treatment. 


Painful skin lesions in chronic kidney failure can be caused by soft-tissue calcification. Calciphylaxis is a potential lethal disease and requires intensive treatment.